Lightning, Larimer
- When
- July 6, 11:52 AM MST to 12:23 PM MST
- Where
- Larimer County, Estes Park
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 40.380, -105.520
Lightning sparked three fires.
Severe thunderstorms produced hail up to quarter size across parts of Adams, Arapahoe, Elbert and Washington Counties. A wind gust to 59 mph was observed in Weld County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced hail up to quarter size across parts of Adams, Arapahoe, Elbert and Washington Counties. A wind gust to 59 mph was observed in Weld County. A small landspout touched down in Arapahoe County, south of Bennett. Lightning started three small fires in Estes Park. Lightning first struck a building on the YMCA grounds, starting a small fire on the roof of a storage building. Lightning then struck a tree along Dry Gulch Road. A third lightning strike sparked a small fire in an electric fan at Reel Mountain Theater.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 6, 2:50 AM MST, 9 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 350 AM MDT WED JUL 6 2011 .SHORT TERM...LAST NIGHTS MCS HAS MOVED OFF INTO SOUTHERN NEBRASKA AND NORTHERN KANSAS...LEAVING A VERY MOIST ENVIRONMENT IN ITS WAKE. THE BETTER LOW LEVEL MOISTURE WILL PROVIDE A DEEPER WARM CONVECTIVE CLOUD LAYER OF 6000-8000 FT. THIS WILL SUPPORT HEAVIER RAINFALL RATES FROM ANY STORMS TODAY. HOWEVER...AT THE SAME TIME...MID LEVEL FLOW IS INCREASING WHICH MEANS STORMS SHOULD BE MOVING A BIT FASTER AND SHOULD AVERAGE 15-20 MPH. THE MAIN CONCERN WILL BE THE INCREASED RAIN RATES. PRECIPITABLE WATER VALUES EXPECTED TO INCREASE TO 1.25 TO 1.4 INCHES BY LATE AFTERNOON/EARLY EVENING... WHILE THE WARM CLOUD DEPTH ALSO INCREASES FOR BETTER RAINFALL EFFICIENCY. THOSE HIGHER RAIN RATES WILL LEAD TO A GREATER THREAT OF FLASH FLOODING IN THE BURN AREAS ACROSS THE FRONT RANGE...SO ANOTHER FLASH FLOOD WATCH IS WARRANTED FOR THE FOOTHILLS OF BOULDER AND LARIMER COUNTIES FROM NOON TIL 10 PM. ON THE PLAINS...THE THREAT OF SEVERE WEATHER WILL BE A BIT HIGHER TODAY GIVEN THE INCREASED MID/UPPER LEVEL WESTERLY FLOW. 0-6KM SHEAR MAGNITUDE WILL BE NEAR 35 KNOTS WHICH IS ON THE LOW END FOR SUPERCELL DEVELOPMENT BUT STILL SUFFICIENT. AS A RESULT...SHOULD SEE A FEW SEVERE STORMS WITH HAIL AND STRONG GUSTY WINDS THE MAIN THREAT...ALONG WITH LOCALLY HEAVY RAINFALL. CONVECTION EXPECTED TO DECREASE RATHER QUICKLY BY/SHORTLY BEFORE MIDNIGHT AS WEAK LARGE SCALE SUBSIDENCE IS SEEN IN THE Q-G FIELDS. THIS OCCURS AS RIGHT REAR ENTRANCE REGION OF THE UPPER JET MOVES WELL TO THE EAST. OTHER NOTES...CANT RULE OUT A FEW SHOWERS THIS MORNING WITH BETTER MID LEVEL MOISTURE SEEN ON SATELLITE AND A FEW WEAK RETURNS ON RADAR. FOG THREAT LIMITED BY MID LEVEL CLOUDINESS. .LONG TERM...POSITION OF THE MEAN UPPER RIDGE WILL PRETTY MUCH DICTATE WHEN...WHERE AND HOW MUCH PRECIPITATION WE/LL RECEIVE DURING THE EXTENDED PERIOD. ON THURSDAY MODEL SHOW THE UPPER LEVEL RIDGE AXIS OVER ERN UTAH WITH NORTHWEST FLOW ALOFT OVER COLORADO. MOISTURE TRAPPED BENEATH THE RIDGE WILL BE CARRIED EAST OVER THE FORECAST AREA AND WITH DAYTIME HEATING PRODUCE SCATTERED SHOWERS AND T-STORMS ACROSS THE CWFA...MAINLY MTNS AND NEARBY PLAINS. A FEW STORMS BECAUSE OF PRECIPITABLE WATER VALUES OVER AN INCH COULD END UP PRODUCING LOCALLY HEAVY RAINFALL. BUT RELATIVELY FAST E-SELY STORM MOTIONS SHOULD LIMIT THE RISK OF FLASH FLOODING ON A WIDER SCALE. BY THURSDAY NIGHT THE 500MB RIDGE IS PROGGED TO SHIFT OVER COLORADO PLACING THE STATE GENERALLY UNDER A LIGHT WEST-SOUTHWESTERLY FLOW REGIME. THE ATMOSPHERE ON FRIDAY APPEARS TO DRY SOME AS WELL AS WARM WITH THE UPPER RIDGE OVERHEAD. FOR THAT REASON HAVE LOWERED PRECIP CHANCES BY AT LEAST 10 PCT ON FRIDAY...AND EVEN MORE THAN THAT ON THE PLAINS. BY THE WEEKEND...MODELS SHOW THE UPPER RIDGE FLATTENING AS IT SINKS SEWRD OVER TEXAS AS A BROAD UPPER LEVEL TROUGH SWEEPS OUT OF THE PACIFIC NORTHWEST AND ACROSS THE NRN ROCKIES. THIS SHOULD RESULT IN EVEN DRIER AND WARMER CONDITIONS THIS WEEKEND WITH DAYTIME TEMPERATURES ON THE PLAINS RETURNING TO THE 90S AGAIN. BY EARLY NEXT WEEK...MEDIUM RANGE MODELS SHOW THE UPPER RIDGE CENTERED OVER THE SOUTHERN PLAINS STRENGTHENING AND EXPANDING NORTHWARD OVER THE CNTRL AND NRN GREAT PLAINS. THE COMBINED FLOW AROUND THIS BUILDING RIDGE AND THE UPPER TROUGH DIGGING DOWN THE WEST COAST TAPS INTO A DEEP PLUME OF SUBTROPICAL MOISTURE WHICH MODELS SHOW STREAMING UP OVER COLORADO THROUGH THE MIDDLE OF NEXT WEEK...SHADES OF THE MONSOON. COULD FINALLY SEE THUNDERSTORMS PRODUCING HEAVY RAINFALL WITH GREATER COVERAGE. OF COURSE IT ALL DEPENDS ON WHERE THE AXIS OF THIS PLUME SETS UP. AN INCREASE IN CLOUD COVER AND THE EXPECTED PRECIPITATION SHOULD SEND TEMPERATURES DOWNWARD TO NORMAL LEVELS NEXT WEEK. && .AVIATION...ONLY A LOW CHANCE OF STRATUS AND MVFR CEILINGS DEVELOPING THIS MORNING AS LIGHT WEST/SOUTHWEST SURFACE WINDS HAVE DEVELOPED AND SHOULD PREVAIL THROUGH MID MORNING. A FEW SPRINKLES WILL BE POSSIBLE THIS MORNING. BY AFTERNOON...AIRMASS BECOMES MORE UNSTABLE WITH ENOUGH THREAT OF STORMS FOR TEMPO TSRA STARTING 20Z-21Z AND CONTINUING INTO EARLY THIS EVENING. A LOT OF MOISTURE AVAILABLE SO STRONGER STORMS MAY TEMPORARILY REDUCE VSBYS TO AROUND 1-2 MILES WITH CEILINGS DROPPING TO LESS THAN 3000 FT. OTHERWISE VFR CONDITIONS WILL PREVAIL WITH NEXT THREAT OF LOWER CEILINGS AND FOG DEVELOPING AFT 09Z THURSDAY. && .HYDROLOGY...STRONGER THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING 1 TO 1.5 INCHES OF RAIN IN 30 MINUTES. MAIN THREAT FOR FLASH FLOODING WILL BE IN THE RECENT BURN AREAS SO WE HAVE ISSUED A FLASH FLOOD WATCH FOR THE FOOTHILLS OF BOULDER AND LARIMER COUNTIES. SLIGHTLY LOWER THREAT ELSEWHERE WITH A LITTLE BETTER STORM MOTION THAN YESTERDAY...BUT WILL MONITOR SITUATION THROUGH THE DAY. OTHER AREA OF CONCERN IS THE ST LOUIS CREEK WHERE A QUICK HALF INCH MAY PRODUCE ADDITIONAL RISES. MOST RIVER AND STREAM FLOWS HAVE TRENDED SLIGHTLY LOWER IN THE LAST 24 HOURS AS TEMPERATURES COOLED SLIGHTLY AND SNOWMELT RATES DECREASED. GRAND COUNTY WAS THE EXCEPTION WHERE STREAMS HAVE RISEN DUE TO YESTERDAYS RAINFALL. MORE LOCALLY HEAVY RAINFALL MAY ADD TO RUNOFF ISSUES THIS AFTERNOON THROUGH TONIGHT. WATCHING SEVERAL ALREADY SWOLLEN CREEKS AND STREAMS THAT WOULD NOT BE ABLE TO TAKE MUCH MORE WATER. THURSDAY THROUGH EARLY NEXT WEEK...THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY...WITH THE BEST CHANCE FOR MEASURABLE PRECIPITATION ON THURSDAY...FRIDAY AND EARLY NEXT WEEK. FLOW RATES AND WATER LEVELS COULD INCREASE ON AREA RIVERS AS A RESULT OF THIS SHOWERY PRECIPITATION...PARTICULARLY ON RIVERS AND STREAMS IN THE MOUNTAINS AND FOOTHILLS. EARLY NEXT WEEK SLOW MOVING THUNDERSTORMS COULD PRODUCE HEAVY RAINFALL RESULTING IN FLASH FLOODING. FLOOD ADVISORIES... BIG THOMPSON RIVER THROUGH ESTES PARK UNTIL NOON TODAY. COLORADO RIVER NEAR KREMMLING UNTIL LATE THIS AFTERNOON. ST LOUIS CREEK IN SOUTHEASTERN GRAND COUNTY UNTIL LATE THURSDAY EVENING. && .BOU WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR THE NORTHERN FRONT RANGE FOOTHILLS FROM NOON UNTIL 10 PM MDT...ZONE 35. && BARJENBRUCH/BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1019 AM MDT WED JUL 06 2011 COZ030>051-071200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1019 AM MDT WED JUL 06 2011 ...FLASH FLOOD WATCH NORTHERN FRONT RANGE FOOTHILLS FROM NOON UNTIL 10 PM MDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AND POSSIBLE SEVERE WEATHER ARE EXPECTED TO DEVELOP ACROSS THE REGION THIS AFTERNOON AND CONTINUE INTO THE EVENING. THE STRONGER STORMS ARE EXPECTED TO FIRE OVER THE MOUNTAINS AND FOOTHILLS BY MIDDAY. THEY WILL THEN SPREAD AND DEVELOP EASTWARD ACROSS THE PLAINS THROUGH THE AFTERNOON AND EVENING. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING 1 TO 1.5 INCHES OF RAIN IN 30 MINUTES...ALONG WITH WIND GUSTS TO 60 MPH AND HAIL TO AROUND 1 INCH IN DIAMETER. THE HEAVIER RAINFALL RATES WILL BRING A THREAT OF FLASH FLOODING MAINLY TO THE RECENT BURN SCARS IN THE FRONT RANGE FOOTHILLS. HOWEVER...THE POSSIBLE INTENSE RAINFALL RATES MAY ALSO PRODUCE STREET FLOODING IN URBAN AREAS...AS WELL AS LEAD TO AN INCREASE IN STREAMFLOWS ALREADY SWOLLEN FROM SNOWMELT. A MORE MOIST AND UNSTABLE ENVIRONMENT WILL BRING THE THREAT OF SEVERE WEATHER AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WILL CONTINUE TO SEE SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY THROUGH THE PERIOD AS MOISTURE CONTINUES TO STREAM UP FROM THE SOUTH OVER THE HIGH PRESSURE RIDGE NEARBY. FLOW WILL GENERALLY BE LIGHT SO STORMS WILL CONTINUE TO HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 1 PM THIS AFTERNOON. COOPER/KRIEDERMAN
The Cheyenne radar (KCYS), 105 km away, was scanning. The volume nearest the first event began at 18:51 UTC.
7 hail, 1 lightning, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Lightning sparked three fires.
A small landspout touched down but did no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyThe tornado archive for Colorado, 2011Warnings in Colorado, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331578, 319444, 319445, 319446, 319451, 319447, 319448, 319449, 339305, 319450.